INTRODUCTION: Therapy with anti-tumor necrosis factor (TNF) is associated with an increased risk of opportunistic infections, which may be multiple and severe. We report the first case of concomitant Pseudomonas aeruginosa, Pneumocystis jiroveci, varicella-zoster, cytomegalovirus and herpes virus infections in a 63-year-old female receiving infliximab therapy.
CASE PRESENTATION: A 63-year-old female with a history of refractory ulcerative colitis, on intravenous infliximab and oral steroids, presented with worsening diarrhea, fatigue and shortness of breath. Vital signs showed mild tachypnea and an oxygen saturation of 90% on a 100% non-rebreather mask. Her lungs had crackles throughout. Her abdomen was soft with mild diffuse tenderness to palpation. Admission laboratory data demonstrated a neutrophil-predominant lymphocytosis and a platelet count of 64 K/mm3. A chest radiograph is shown in Figure 1. Initial tracheal and stool cultures were positive for Pseudomonas aeruginosa and the patient was given cefepime and gentamicin. The patient had progressive respiratory failure and was ultimately intubated. Bronchoalveolar lavage (BAL) cultures showed persistent low titers of Pseudomonas aeruginosa and viral cultures of the fluid were positive for cytomegalovirus and herpes-simplex. To confirm active viremia, a peripheral-blood cytomegalovirus polymerase chain reaction was markedly positive for 1,363,725 copies/ml. A viral swab of an oral labial ulceration was positive for herpes-simplex virus. In addition, a monoclonal antibody assay on the BAL fluid was positive for Pneumocystis jiroveci. Subsequently, the patient developed a whole-body red maculopapular rash (Figure 2); a skin biopsy showed intraepidermal necrotic vesicles with viral cytoplasmic change. A tissue culture was positive for varicella-zoster virus. The patient was promptly initiated on intravenous trimethoprim/sulfamethoxazole, ganciclovir and continued with cefepime and gentamicin. Despite aggressive support, the patient had progressive multi-organ failure and ultimately expired. To our knowledge this is the first report of concomitant Pseudomonas aeruginosa, Pneumocystis jiroveci, varicella-zoster virus, cytomegalovirus and herpes-simplex virus infections in the setting of infliximab therapy.
DISCUSSIONS: Biological agents targeting pro-inflammatory cytokines such as tumor necrosis factor-α (TNF- α) have proven valuable in the treatment of several inflammatory diseases. Infliximab, a chimeric monoclonal antibody, binds to and neutralizes both circulating and receptor bound TNF-α resulting in cell death and impairment of cellular immunity. Despite their efficacy, concerns exist regarding the adverse effects of anti-TNF agents, including the reactivation and development of infections. Reactivation of latent Mycobacterium tuberculosis, Histoplasmosis capsulatum and members of the herpes-virus family has been described. If anti-TNF agents are administered during the incubation of a primary viral infection such as varicella-zoster, disseminated viral disease can ensue, leading to higher patient morbidity and mortality. TNF-α has been shown to have inhibitory effects on viral antigen expression, replication and dissemination, which effects are blocked by anti-TNF agents. Infections with viruses such as cytomegalovirus can result in further immunosuppression, resulting in the emergence of additional opportunistic infections. Incidence rates of Pneumocystis jiroveci pneumonia after infliximab administration have been reported to be as high as 0.38% and can occur after one or two doses of the agent. TNF-α has been implicated in orchestrating the host defense against Pneumocystis jiroveci; in the absence of activated TNF-α, clearance of pneumocystis is impaired. Currently, there are no recommendations for Pneumocystis jiroveci prophylaxis prior to the initiation of anti-TNF agents. Long term monitoring of patients taking anti-TNF agents is necessary to determine further interventions that may be necessary to prevent the development of opportunistic infections.
CONCLUSION: Therapy with anti-TNF agents results in impaired cell mediated immunity and an increase in the risk of opportunistic infections, which may be severe and concomitant. Prompt recognition of potential opportunistic pathogens is critical and clinicians should be aware of these infectious risks in those patients receiving anti-TNF agents.
DISCLOSURE: Matthew Morrell, No Financial Disclosure Information; No Product/Research Disclosure Information